Neurology follow up from overnight EEG
November 29, 2011
APPOINTMENT IN THE NEUROLOGY CLINIC WITH DR. JOSEPH AND ERIKA PYZIK, PAC, AT CHILDRENS HOSPITAL ON TUESDAY, NOVEMBER 29, 2011
1) Ryan’s weight today was 27 lbs. 7 ozs. (shoes and coat off, clothes on).
2) Ryan’s height- 35 inches. BP was 104/62.
3) Last seizure was October 6, 2011. They explained the results of the 23 hour EEG done November 16-17, 2011. a) It showed spikes and discharges which means there was an increased activity so increased risk of seizures. It happened more when he was sleeping so increased potential for seizures during sleep. b) There was a generalized slowing of his brain waves over the whole brain which indicates a risk for seizures. This slowing makes learning and speech more difficult and Ryan will process things slower.
4) They then showed images of Ryan’s latest MRI done on November 9, 2011. The left temporal lobe showed a very bright spot which indicates scarring. This brightness is more noticeable with this MRI. This scarring happens very slowly. You may not see scarring for 6 to 12 months on a MRI after a seizure. The left side is affected much more than the right side. Scarring causes neuronal loss which means the death of neurons in the brain in that area. This is called Left Mesial Temporal Sclerosis (MTS). Some of the causes of this scarring are he could have been born with it or could have developed from long, prolonged seizures. When reviewing earlier MRI’s, you could not see MTS on the MRI done when Ryan was one year old as it is difficult to see in brains of infants. In the MRI done in December 2010, you did not see the brightness or scarring that shows up on the latest MRI. On the most recent MRI, there is fluid in the ventricles from the Chiari and that looks okay. She said the Chiari should not have been the cause of seizures.
5) Usually the MTS starts with a fever and then seizures. She said Ryan’s Chromosome 18 abnormalities may have caused him to be more prone to seizures. Currently, she saw no scarring on the right side of the brain and you want to prevent scarring there, so the goal is to prevent any seizures, especially long, prolonged seizures.
6) The MRI revealed atrophy (a decrease in size or a wasting) in the right hippocampus and a scarring in the left hippocampus, so there are some deficits on the right side but no scarring there.
7) The left temporal area is associated with language production so if deficits on the left side, there may be deficits with speech and language production. So continue with his therapies, use of picture boards, sign language, etc.
8) So the main goal is to control his seizures by increasing the dose of medications. Lamactil is a good long term medication, but watch for a rash, which is a common side effect. She said the way you get the seizures under control is to try one med, then a second and then a third, if necessary. If seizures aren’t controlled then, an option is to surgically resect (take out or remove) the area causing the seizures. But this option is a long way down the road, so will try all other efforts first before a surgical intervention.
9) Ryan’s liver enzymes are a bit elevated. Probably not due to Lamactil but due to a virus. But will monitor and recheck levels once Ryan is on the full dose of Lamactil.
10) So the plan is: a) repeat MRI in 6 months, b) schedule an appt. with Dr. Charles Marcuccilli MD, PhD, an epileptologist, for a consult on overall care of Ryan’s seizures and discussion of surgical interventions, c) continue with Keppra dose, d) give Diastat now at 2 minute mark of seizure to prevent long seizures- dose increased to 2.5 mg, e) gradually increase dose of Lamactil to 30 mg. 2 times a day and watch for signs of a rash, and f) follow up visit with Dr. Joseph in 6 months and appt. with Dr. Marcuccilli. They will call Robin with appt. dates around the end of December, beginning of January.
11) Dr. Joseph gave prescriptions today for Keppra refill, new dose of Diastat, and new dose of Lamactil. Also gave Robin a schedule of how to gradually increase dose of Lamactil.